Source:

The Nurse Practitioner

March 2009, Volume 34 Number 3 , p 49 - 50 [FREE]

Authors

Abstract

 Warfarin (the brand name is Coumadin) is an anticoagulant or “blood thinner.” Your healthcare provider has decided that warfarin will help lower your risk of a new or recurrent stroke caused by a heart attack or a clot in your lungs or legs. Even if you have never had any of these problems, you still may be at risk. Certain problems like a tendency to form clots, an irregular heart rhythm (atrial fibrillation), or a heart valve replaced with a mechanical valve will increase your risk of forming clots. Depending on your diagnosis, you may take warfarin for a short time or for the rest of your life. If you are not sure why, or for how long you will be taking warfarin, ask your healthcare provider.

Your healthcare provider will explain your medication dosage and the blood tests that are needed when you are taking warfarin.


Your blood needs to be ...

 

Warfarin (the brand name is Coumadin) is an anticoagulant or "blood thinner." Your healthcare provider has decided that warfarin will help lower your risk of a new or recurrent stroke caused by a heart attack or a clot in your lungs or legs. Even if you have never had any of these problems, you still may be at risk. Certain problems like a tendency to form clots, an irregular heart rhythm (atrial fibrillation), or a heart valve replaced with a mechanical valve will increase your risk of forming clots. Depending on your diagnosis, you may take warfarin for a short time or for the rest of your life. If you are not sure why, or for how long you will be taking warfarin, ask your healthcare provider.

 

Your healthcare provider will explain your medication dosage and the blood tests that are needed when you are taking warfarin.

 

Your blood needs to be checked to see if your "International Normalized Ratio" (INR) is normal for your diagnosis. The most common range is 2 to 3, but sometimes the range needs to be 2.5 to 3.5. For someone not taking warfarin, a normal INR is about 1.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

Stroke symptoms

 

If your INR is too low, you are at risk of forming clots. You should know the symptoms of a stroke, a heart attack, and a clot in the lung or leg. If any of these symptoms occur, call for emergency assistance and then call your healthcare provider. Symptoms of a stroke may include:

 

* headache

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.
 

* confusion

 

* weakness

 

* numbness

 

* speech problems.

 

 

Heart attack symptoms may include:

 

* pain in the chest, neck, jaw, back, shoulders, abdomen, or arms

 

* shortness of breath

 

* nausea

 

* vomiting

 

* sweating.

 

 

A clot in your lung may cause:

 

* shortness of breath

 

* chest pain

 

* fainting

 

* fever

 

* sweating

 

* cough and bloody sputum.

 

 

Symptoms of a clot in your leg may include pain and swelling.

Bleeding risks

 

If your INR is too high, you are at risk for bleeding. Bleeding is the most common problem with warfarin, but when the INR is kept in the correct range, there is less chance of bleeding. Increased risks for bleeding include:

 

* age 65 years or older

 

* history of a stroke

 

* history of an ulcer

 

* history of stomach bleeding

 

* kidney disease

 

* anemia

 

* low-platelet count

 

* liver disease

 

* diabetes

 

* use of aspirin or other medications that also thin the blood.

 

 

Women are at higher risk than men to develop bleeding. Alcohol or drug abuse are also risk factors.

 

If you have any of the following symptoms of bleeding, call your healthcare provider immediately for instructions on how to treat the bleeding and have your INR rechecked to see if it is too high:

 

* A nosebleed is the most common type of bleeding while on warfarin. A nosebleed that starts spontaneously or does not stop soon may be a sign that your INR is too high.

 

* Bruising that happens suddenly or is large may also be a sign that your INR is too high.

 

* Any blood in vomit, diarrhea, stool, or dark or tarry stools is a sign of bleeding from the gastrointestinal tract.

 

* Call emergency services if you are not sure how serious your symptoms are.

 

About warfarin

 

Warfarin tablets are supplied in different strengths. Each tablet has a line down the middle where it can be cut in half. Each manufacturer makes the same strength pills with the same color. If you have trouble seeing or seeing colors, let your healthcare provider know, so that he can decide how best to help you. Each manufacturer makes the pill in a different shape. If you refill your tablets and are given a different brand, let your healthcare provider know. All brands are not the same, and your INR may change if the strength is not the same as your first brand of warfarin.

 

You may be told to go to a lab to have your blood drawn or have a finger-stick to check your INR, or you may be referred to an anticoagulation clinic (ACC). If you go to a lab, they will give the results to your healthcare provider who will then let you know about the need to increase or decrease your dose and when to get your blood checked again. INRs should be checked often until stable, then every 4 weeks.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.
 

There are many things that can affect your INR. Because warfarin works against vitamin K, you should try to keep your daily intake of vitamin K consistent. Foods high in vitamin K include Swiss chard, kale, Brussels sprouts, broccoli, and spinach. Green tea is also a source of vitamin K.

Did you know?

 

Certain drinks can increase the effect of warfarin and cause increased bleeding. Try to avoid cranberry juice and alcohol in particular.

Fast fact

 

You can take some steps to try to reduce your risk of blood clots:

 

* Get treatment for conditions like diabetes or heart disease

 

* Quit smoking

 

* Lose weight

 

* Stay active

 

Did you know?

 

It is important to talk to your healthcare provider about wearing a medical alert bracelet or necklace stating that you are taking warfarin.